How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Medical Doctor
Category: Pharmacy
Satisfied Customers: 53121
Experience:  Medical Doctor Trained in Pharmacology
55099014
Type Your Pharmacy Question Here...
Dr. Phil, MD is online now
A new question is answered every 9 seconds

I have recently starting taking Atorvastatin (40 mg) and noticed

Customer Question

I have recently starting taking Atorvastatin (40 mg) and noticed the sheet says not to break the pills. I have a lot of difficulty swallowing pills and have been chewing them. Is this O.K.? I'm concerned it may interfere with the effectiveness of the medication, or could cause other side effects. Also, it says to check with a Dr. before consuming grapefruit or grapefruit juice- is this only an issue in large quantities? Thank you.
Submitted: 9 months ago.
Category: Pharmacy
Expert:  Dr. Phil, MD replied 9 months ago.
Thanks for this questionThis is fine you can do this.grapefruit isn't a problem with atrovastatin
Customer: replied 9 months ago.
My main concern is about chewing the pill- as the leaflet says not to even break it. How will this affect the medicine?
Expert:  Dr. Phil, MD replied 9 months ago.
It will just be absorbed faster
Expert:  Dr. Phil, MD replied 9 months ago.
I opened the rating system for you to reviewI only receive credit with 3 starts or above.If you have more questions, just reply. :)
Expert:  Dr. Cooper replied 9 months ago.
Swallow the tablet whole. Do not break, crush, or chew it. Chewing will mess up the medication's absorption. Won't be as effective as intended.
Expert:  Dr. Cooper replied 9 months ago.
Yes, grapefruit or grapefruit juice- is only an issue in large quantities.
Expert:  Dr. Cooper replied 9 months ago.
If have no further questions, then please kindly rate my answer so I can get credit for helping you. Hope you feel better.Take care.Dr. Riaz, Doctor of Pharmacy
Expert:  Dr. Cooper replied 9 months ago.
Correction: Contacted the manufacturer to find out why not to chew or cut:Per Pfizer (manufacturer), while the firm recommends that the Lipitor pills NOT be broken in half or cut in half, they do say that it is perfectly okay to do this under doctor's prescription or recommendation, and that there is no negative downside at all to cutting Lippy in half. However, they do recommend not breaking them if no need to. Hope this solves your problem as you have difficulty swallowing pills :)Dr. Riaz, Doctor of Pharmacy
Expert:  Dr. Phil, MD replied 9 months ago.
any more questions?

Related Pharmacy Questions